THURSDAY, Oct. 14, 2004 (HealthDayNews) -- The epilepsy drug sodium valproate has been linked to children born with developmental delays and lower IQs, says research published in the current issue of the Journal of Neurology, Neurosurgery and Psychiatry.
The study focused on 375 children born to mothers with confirmed epilepsy in Liverpool and Manchester in northwest England.
All but 80 of the children had been exposed to epilepsy drugs while in the womb. In 41 cases, the drug was sodium valproate.
Researchers found that children whose mothers had taken sodium valproate alone had an IQ in the low-average range, an average of seven points lower than would have been expected, wrote lead author David Chadwick of the Walton Centre for Neurology and Neurosurgery in Liverpool.
A verbal IQ score of 69 or lower was more than three times likely in children exposed to sodium valproate alone, compared with children whose mothers had not taken any epileptic drugs.
Anatomical abnormalities also were more common among children exposed to sodium valproate in the womb, affecting 44 percent of children compared with 9 percent of those exposed to the epilepsy drug carbamazepine, and 2 percent among those whose mothers took no drugs at all.
The research followed up on a 2000 British study that tentatively linked epileptic drugs taken by mothers to developmental delays in their children.
That study found that mothers taking sodium valproate in combination with other drugs were 2.5 times more likely to have a child with developmental delays. If they were taking sodium valproate alone, that risk rose to 3.4 times.
The Epilepsy Foundation has more about epilepsy.